Mississippi, 2012

Flash Flood and Damaging Winds in Mississippi, May 2, 2012

May 2, 2012 · NWS JAN · 4 events in 3 counties and zones

Showers and thunderstorms developed in association with a shortwave that moved across the region. Some of the storms produced heavy rain and strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a shortwave that moved across the region. Some of the storms produced heavy rain and strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 12:20 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 2, 12:20 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
120 PM CDT WED MAY 2 2012

.UPDATE...LATEST SATELLITE IMAGERY SHOWED A WEAK SHORT WAVE OVER THE
ARKLATEX PUSHING TOWARD THE REGION. WATER VAPOR AND VISIBLE IMAGERY
SHOWED AN IMPRESSIVE TROPICAL PLUME OF PRECIPITABLE MOISTURE
ADVECTING ACROSS THE REGION FROM THE SOUTHEAST. MOISTURE TRANSPORT
WAS IMPRESSIVE. AREA SOUNDINGS SHOWED PRECIP WATER OF 1.7 AT
JAN...AS WELL AS 1.9 AT LIX. THE DEPTH OF MOISTURE WENT UP TO AROUND
700 MB. AREAS SOUNDINGS WERE ALSO SHOWING SOME GOOD FLOW OF AROUND
20 TO 30 KNOTS BELOW 700 MB...WHICH WILL AID IN MOVEMENT OF THE
CONVECTION. AREAS RADARS AND VISIBLE IMAGERY WERE PICKING UP SOME
ACTIVITY PUSHING NORTHWARD OFF THE GULF OVER SOUTHEAST LA AND
SOUTHEAST MS. ALSO HAVE VERTICAL TOTALS AROUND 52...DECAPE OF AROUND
1100...1300 (MODIFIED). LAPSE RATES WERE FAIRLY DECENT. HIRES MODELS
SHOWS THAT THE TROPICAL CONVECTIVE SHOWERS WILL QUICKLY DEVELOP AND
SPREAD NORTH ACROSS THE REGION FOR TODAY. HRR SHOWS THAT MAX
UPDRAFTS WILL BE APPROACHING CRITICAL VELOCITIES WHICH WILL AID IN
ISOLATED SEVERE POTENTIAL FOR TODAY FOR GUSTY WINDS. WITH ADDING THE
APPROACHING SHORT WAVE TO THE MIX WILL PUT IN ISOLATED SEVERE IN THE
HWO REGION WIDE AND KEEP THE MENTION OF LOCALLY TORRENTIAL RAINFALL
WITH PWATS HITTING AROUND 2 INCHES. ALSO UPDATE THROUGH GRAPHICAST.
ALSO HAVE INCREASED THE POPS ACROSS THE REGION...MAKING SLIGHTLY
HIGHER ADJUSTMENTS TO THE HIGHER EURO POPS.

FOR AFTERNOON UPDATE ADJUSTED TEMPS UP TO MID TO UPPER 80S./17/

./PREVIOUS DISCUSSION...421 AM CDT WED MAY 2 2012

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...THE SHORT TERM WILL
FEATURE CONTINUED WARM TEMPERATURES BUT HIGHER RAIN CHANCES.

CURRENT ANALYSIS INDICATES THE REGION REMAINS ON THE WESTERN
FRINGES OF THE SFC HIGH PRESSURE THAT IS CENTERED ACROSS THE
ATLANTIC OCEAN. IN THE MID LEVELS...A SHORTWAVE TROUGH IS SITUATED
JUST TO OUR WEST ACROSS THE TEXAS/LOUISIANA BORDER. IT WILL BE THIS
WEATHER FEATURE THAT WILL HELP BRING OUR RAIN CHANCES FOR THIS
AFTERNOON THROUGH THURSDAY. OVERNIGHT CONDITIONS HAVE BEEN WARM
GIVEN AN INCREASE IN MOISTURE OVER THE REGION. KJAN 00Z SOUNDING
SHOWED ABOUT 1.23 INCHES OF PRECIPITABLE WATER(WHICH IS ABOUT 103%
OF NORMAL)...WHICH HAS BEEN A SLOW INCREASE OVER THE LAST FEW DAYS.
THE BEST MOISTURE OF 1.5-1.6 INCHES RESIDES JUST ACROSS AND SOUTH OF
THE PINE BELT REGION PER LATEST BLENDED TOTAL PRECIPITABLE WATER
SATELLITE IMAGERY. THIS SLUG OF MOISTURE WILL CONTINUE TO PULL NORTH
GIVEN GOOD SOUTHERLY/SOUTHEASTERLY FLOW AT 850MB AND THE SFC. THIS
SHOULD BRING PW VALUES OF AROUND 1.8-1.9 INCHES INTO THE FORECAST
AREA. PER CLIMATOLOGY...THIS AMOUNT OF PRECIPITABLE WATER LOOKS TO
BE AROUND THE 99TH PERCENTILE FOR THE BEGINNING OF MAY. READINGS
WILL WARM INTO THE MID 80S ACROSS THE AREA TODAY. DEPENDING ON CLOUD
COVER AND RAIN...SOME LOCATIONS COULD REACH INTO THE UPPER 80S
AGAIN...BUT THIS IS NOT AS LIKELY AS THE PREVIOUS TWO DAYS.

AS THE SHORTWAVE MOVES ACROSS THE REGION TODAY...SHOWERS AND
THUNDERSTORMS WILL DEVELOP. HI-RES MODELS SHOW SOME ACTIVITY AS
EARLY AS 12Z. THERE IS SOME ACTIVITY IN THE NORTH CENTRAL GULF THAT
COULD MAKE IT UP TO THE PINE BELT BY THEN...BUT WILL HOLD OFF ON
ACTIVITY IN THE FORECAST FOR A COUPLE OF HOURS AFTER 12Z AND
EVALUATE THROUGH THE NEXT FEW HOURS. MOST OF THE ACTIVITY SHOULD
HOLD OFF UNTIL THE AFTERNOON...WHICH IS SUPPORTED BY HI-RES AND
GLOBAL MODEL DATA. WIND SHEAR INCREASES DURING THE AFTERNOON WHICH
COULD HELP ORGANIZE SOME STORMS...BUT VALUES ARE NOT OVERLY STRONG.
VERTICAL TOTALS AROUND 26-27C WILL HELP...ALONG WITH SOME MID LEVEL
FLOW. THE MAIN CONCERNS WITH ANY STORM THAT DEVELOPS WILL BE WINDS
UP TO 40/45 MPH AND MAYBE SOME SMALL HAIL. TORRENTIAL DOWNPOURS
SHOULD BE LIKELY GIVEN THE HIGH AMOUNT OF PRECIPITABLE WATER
EXPECTED TO BE ACROSS THE AREA. WILL KEEP MENTION OF THESE IN THE
HWO FOR TODAY.

THE SHORTWAVE AXIS WILL BE ACROSS THE EASTERN PART OF THE STATE BY
THIS EVENING AND THIS...COMBINED WITH WANING INSTABILITY...WILL
DIMINISH RAIN CHANCES FROM WEST TO EAST THROUGH THE EVENING. IT WONT
MOVE FAST OFF TO THE EAST AND WILL LEAVE SHOWER CHANCES OVERNIGHT IN
THE EAST. THE SHORTWAVE CONTINUES TO LINGER ACROSS THE MS/AL BORDER
BY THURSDAY MORNING AND WILL COMBINE WITH MOISTURE AND INSTABILITY
TO BRING ADDITIONAL SHOWERS AND STORMS TO THE REGION ON
THURSDAY...WITH THE BEST CHANCES BEING EAST OF THE INTERSTATE 55
CORRIDOR. MOST MODELS SHOW HEIGHTS BEGINNING TO BUILD ACROSS
LOCATIONS WEST OF THE MISSISSIPPI RIVER AND THINK THESE AREAS HAVE
LESS OF A CHANCE TO SEE RAINFALL THURSDAY. BY THURSDAY NIGHT...THE
SHORTWAVE TROUGH WILL BE ON THE MOVE INTO EASTERN ALABAMA AND
GEORGIA WITH BUILDING HEIGHTS FURTHER EAST ACROSS THE CWA. THIS WILL
DIMINISH RAIN CHANCES FOR THE ENTIRE CWA...LEADING TO A DRY THURSDAY
NIGHT. AS FOR TEMPERATURES...CONDITIONS WILL BE ABOVE NORMAL STILL
FOR THURSDAY BUT CLOUDS AND RAIN MAY HAMPER HIGHS IN THE EAST.
LOCATIONS IN THE WEST...PROVIDED THEY DO NOT SEE ANY RAIN AND ARE
ABLE TO CLEAR THE CLOUD COVER...COULD REACH INTO THE MID TO UPPER
80S AGAIN. OVERNIGHT LOWS WILL AGAIN BE ON THE WARM SIDE IN THE MID
TO UPPER 60S/AROUND 70. /28/

.LONG TERM...FRIDAY THROUGH TUESDAY...OVERALL THERE IS LITTLE CHANGE
FROM PREVIOUS THINKING IN THE LONG TERM WITH ABOVE NORMAL
TEMPERATURES CONTINUING BUT...MODELS HAVE COME IN A LITTLE LOWER
WITH MAINLY DIURNALLY DRIVEN RAIN CHANCES EACH DAY. FRIDAY THE
SURFACE RIDGING ALONG THE GULF COAST WILL SHIFT SOUTH AND EXTEND
WEST ACROSS THE NORTHERN GULF WHILE MID LEVEL RIDGING CENTERED OVER
THE SOUTHWEST GULF SPREADS NORTHEAST ACROSS OUR CWA. DESPITE THE
RIDGING SURFACE AND ALOFT THE ECMWF...NAM AND UKMET SHOW CONVECTION
BREAKING OUT OVER OUR EASTERN ZONES FRIDAY AFTERNOON. HAVE GONE
ABOVE MAV GUIDANCE TO INCLUDE MENTION OF THIS SLIGHT CHANCE. MODELS
STILL SHOW A SUBTLE WAVE MOVING EAST FROM THE SOUTHERN PLAINS FRIDAY
NIGHT ACROSS OUR CWA SATURDAY. THIS SHORTWAVE MAY HELP ENHANCE
CONVECTION SATURDAY AFTERNOON SO HAVE GONE A LITTLE ABOVE MAC
GUIDANCE THEN TO MENTION A SLIGHT CHANCE AREAWIDE. DESPITE THE
SLIGHT RAIN CHANCES FRIDAY AND SATURDAY AFTERNOONS...AFTERNOON HIGHS
WILL TOP OUT WELL ABOVE NORMAL IN THE UPPER 80S TO NEAR 90 DEGREES.
SATURDAY AND SUNDAY. THE GFS IS A LITTLE BROADER WITH A MID LEVEL
RIDGE AND DRIER THAN THE ECMWF SUNDAY. THE ECMWF CLOSES OFF A MID
LEVEL LOW OVER ALABAMA AND GENERATES CONVECTION OVER OUR EASTERN
ZONES DURING PRIME HEATING SUNDAY. WL ACCOUNT FOR THE SLIGHT CHANCE
POPS AGAIN IN THE EAST. THERE ARE CONSIDERABLE DIFFERENCES BETWEEN
THE ECMWF AND THE GFS WITH A WEAK BOUNDARY SAGGING INTO OUR NORTHERN
ZONES MONDAY INTO TUESDAY. THE ECMWF HAS THE BOUNDARY DRAPED ACROSS
OUR CWA TUESDAY MORNING WHILE THE SLOWER GFS IS WELL NORTHWEST
ACROSS THE OZARKS. THE GFS ACTUALLY STALLS THE BOUNDARY NORTH OF OUR
CWA TUESDAY WHILE THE ECMWF STALLS THE BOUNDARY OVER THE GULF COAST
BY WEDNESDAY MORNING. TEMPERATURES COULD BE A BIT COOLER WEDNESDAY
IF THE ECMWF VERIFIES. A NORTHERN STREAM TROUGH IS EXPECTED TO SWING
ACROSS OUR REGION WEDNESDAY NIGHT AND ENHANCE CONVECTION ACROSS THE
BOUNDARY BUT ONLY ISOLATED CONVECTION IS EXPECTED DURING THE DAY
WEDNESDAY. /22/

&&

.AVIATION...GREATEST AVIATION IMPACT TODAY WILL BE THE DEVELOPING
AND EXPECTED EXPANSION OF SHOWERS AND THUNDERSTORMS ACROSS MOST IF
NOT ALL TAF SITES THROUGH 03/03Z TONIGHT. SCT SHRA NEAR KHBG TO KMEI
AS OF 02/15Z IS EXPECTED TO SLOWLY PUSH N/W WHILE INCREASING IN
COVERAGE AND INTENSITY THIS AFTN. SOME STORMS MAY BECOME STRONG WITH
TURBULENT WINDS...SMALL HAIL AND TOPS TO 40 KFT AT TIMES WITH BRIEF
MVFR TO IFR. GRADIENT WINDS WILL BE SE 10 TO 15 KT BUT GREATER GUSTS
TO 30-40 KT COULD BRIEFLY OCCUR INVOF STRONGER TS. TSRA ACTIVITY
WILL WANE THROUGH THE LATE EVENING AND VFR CONDITIONS EXPECTED
OVERNIGHT. ANOTHER ROUND OF TSRA WILL BE POSSIBLE AGAIN THURSDAY.
/ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       84  67  84  68 /  79  33  23   3
MERIDIAN      84  66  83  65 /  73  56  47   5
VICKSBURG     85  67  86  66 /  85  22  14   3
HATTIESBURG   83  67  87  67 /  90  45  30  10
NATCHEZ       84  68  86  68 /  87  18  14   6
GREENVILLE    87  68  86  69 /  49  19  13   3
GREENWOOD     86  67  87  69 /  41  26  21   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/28/22/ALLEN
Hazardous weather outlook, May 2, 12:29 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT WED MAY 2 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
129 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

A FEW STRONG AND ONE OR TWO BREIFLY SEVERE THUNDERSTORMS COULD BE
POSSIBLE ACROSS THE ARKLAMISS THIS AFTERNOON THROUGH EARLY EVENING AS
A WEAK DISTURBANCE MOVES OVER THE REGION. THE MOST INTENSE STORMS
COULD BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...TORRENTIAL
DOWNPOURS AND FREQUENT LIGHTNING. THE STRONG TO SEVERE STORM RISK
WILL DIMINISH THROUGH MID TO LATE EVENING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN

In the hours before

Special weather statement, May 2, 12:10 PM CST, 1 hour 55 minutes before
MSZ050-021840-
SCOTT MS-
110 PM CDT WED MAY 2 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
110 PM CDT WED MAY 2 2012

...STRONG THUNDERSTORM TO MOVE THROUGH SOUTHWESTERN PORTIONS OF
SCOTT COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WIND GUSTS WAS LOCATED OVER PULASKI AT 109 PM
CDT...MOVING NORTH AT 20 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN SCOTT COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3223 8944 3222 8948 3222 8967 3234 8973
      3249 8976 3256 8956
TIME...MOT...LOC 1809Z 159DEG 17KT 3228 8958

BYB
Special weather statement, May 2, 12:34 PM CST, 1 hour 31 minutes before
MSZ047-048-021905-
WARREN MS-HINDS MS-
134 PM CDT WED MAY 2 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
134 PM CDT WED MAY 2 2012

...STRONG THUNDERSTORMS PUSHING NORTH ACROSS NORTH CENTRAL HINDS
COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WIND GUSTSWAS LOCATED 3 MILES NORTH OF BOLTON AT
134 PM CDT...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTH CENTRAL HINDS AND EXTREME NORTHEASTERN WARREN
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3255 9062 3255 9059 3253 9059 3253 9056
      3251 9055 3251 9052 3257 9044 3249 9045
      3248 9034 3234 9031 3229 9051
TIME...MOT...LOC 1834Z 164DEG 14KT 3241 9044

BYB
Special weather statement, May 2, 12:37 PM CST, 1 hour 28 minutes before
MSZ050>052-056>058-021920-
SMITH MS-SCOTT MS-NEWTON MS-LAUDERDALE MS-JASPER MS-CLARKE MS-
137 PM CDT WED MAY 2 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
137 PM CDT WED MAY 2 2012

...LINE OF GUSTY THUNDERSTORMS PUSHING NORTH TO INTERSTATE TWENTY IN
EAST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WIND GUSTS WAS LOCATED FROM STONEWALL TO
PINEVILLE AT 137 PM CDT...MOVING NORTH AT 25 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN CLARKE...NORTHERN JASPER...WESTERN
LAUDERDALE...NEWTON...EASTERN SCOTT AND NORTHEASTERN SMITH COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3209 8946 3258 8953 3258 8925 3255 8876
      3205 8870
TIME...MOT...LOC 1837Z 174DEG 23KT 3215 8882 3218 8937

BYB
Special weather statement, May 2, 12:40 PM CST, 1 hour 25 minutes before
MSZ042>044-048-021925-
MADISON MS-LEAKE MS-HINDS MS-YAZOO MS-
140 PM CDT WED MAY 2 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT WED MAY 2 2012

...LINE OF GUSTY THUNDERSTORMS PUSHING NORTH OF THE JACKSON METRO...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WIND GUSTS WAS LOCATED FROM MADISON TO 6 MILES
SOUTH OF TUSCOLA AT 140 PM CDT...MOVING NORTHWEST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EAST CENTRAL YAZOO...EXTREME NORTHEASTERN HINDS...WESTERN
LEAKE AND MADISON COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3258 8972 3263 8973 3259 8978 3259 8984
      3249 8996 3248 9002 3241 9008 3237 9017
      3275 9041 3289 9003 3284 8960 3258 8943
TIME...MOT...LOC 1840Z 152DEG 17KT 3249 9013 3259 8984
          3256 8951

BYB
Special weather statement, May 2, 1:21 PM CST, 44 minutes before
MSZ036>038-042>045-022020-
ATTALA MS-WINSTON MS-NESHOBA MS-MADISON MS-LEAKE MS-HOLMES MS-
YAZOO MS-
221 PM CDT WED MAY 2 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT WED MAY 2 2012

...LINE OF STRONG STORMS PUSHING NORTH TOWARD HIGHWAY 82 IN CENTRAL
MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO NICKEL
SIZE HAIL AND 40 TO 50 MPH WIND GUSTS WAS LOCATED FROM 4 MILES
SOUTHEAST OF RENFROE TO 6 MILES WEST OF VAUGHAN AT 221 PM
CDT...MOVING NORTHWEST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN YAZOO...HOLMES...NORTHERN LEAKE...NORTHEASTERN
MADISON...NORTHWESTERN NESHOBA...EXTREME SOUTHWESTERN WINSTON AND
ATTALA COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3270 9020 3301 9041 3301 9038 3305 9039
      3305 9043 3310 9044 3311 9042 3309 9037
      3313 9038 3310 9035 3321 9033 3325 8988
      3322 8975 3327 8971 3328 8957 3303 8928
      3278 8925
TIME...MOT...LOC 1921Z 152DEG 21KT 3285 8941 3279 9015

BYB
Special weather statement, May 2, 1:55 PM CST, 10 minutes before
MSZ049-022040-
RANKIN MS-
255 PM CDT WED MAY 2 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT WED MAY 2 2012

...GUSTY THUNDERSTORMS GETTING READY TO MOVE THROUGH BRANDON AND
FLOWOOD IN RANKIN COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 45 MPH WIND GUSTS WAS
LOCATED 7 MILES SOUTHEAST OF BRANDON AT 255 PM CDT...MOVING
NORTHWEST AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN RANKIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3234 9012 3235 9011 3238 9010 3239 9007
      3243 9007 3244 9004 3247 9003 3250 8998
      3249 8996 3253 8992 3220 8975 3211 8993
TIME...MOT...LOC 1955Z 151DEG 12KT 3223 8990

BYB

The radar

The Jackson/Brandon,MS radar (KDGX), 22 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Hinds

When
May 2, 2:05 PM CST to 3:00 PM CST
Where
Hinds County, 0.58 mi W of West Jackson
Reported by
ASOS
Coordinates
32.320, -90.210

Measured 2.38 inches of rainfall in one hour at the Hawkins Field ASOS.

Thunderstorm Wind, Oktibbeha

When
May 2, 2:35 PM CST
Where
Oktibbeha County, 0.9 mi SW of Starkville
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.460, -88.840

A tree was blown down onto a car.

Flash Flood, Hinds

When
May 2, 3:25 PM CST to 4:25 PM CST
Where
Hinds County, 0.58 mi W of West Jackson to 2.29 mi S of Jackson
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.320, -90.210

Water was approaching a home on Pocahontas Street, and one foot of water was across Madison Street in downtown Jackson.

Thunderstorm Wind, Grenada

When
May 2, 3:30 PM CST
Where
Grenada County, 0.9 mi NE of Troy
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.830, -89.870

One tree was blown down along Pea Ridge Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376929, 376932, 376930, 376931.